Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS Fort Worth, TX

March 30, 2002Leon County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 30, 2002, 2:33 PM CST for Leon County, Texas. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2002, 2:33 PM CST (20:33 UTC)
Expired
Mar 30, 2002, 3:30 PM CST
In force
57 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Leon County, TX

What was reported inside it

TimeReportWhereRemark
Mar 30, 3:04 PM CSTThunderstorm WindCenterville, TXA storage building was blown over by high winds.
Mar 30, 3:30 PM CSTThunderstorm Wind 50 EMarquez, TXTrees were blown down by high winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WUUS54 KFWD 302033
SVRFTW
TXC289-302130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
231 PM CST SAT MAR 30 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEON COUNTY IN NORTHEAST TEXAS

* UNTIL 330 PM CST

* AT 231 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 27 MILES SOUTHWEST OF CENTERVILLE...MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUFFALO

DOPPLER RADAR DETECTED HAIL UP TO GOLFBALL SIZE WITH THIS SEVERE 
THUNDERSTORM.

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 3137 9630 3101 9625 3113 9578 3147 9576
          3162 9582

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 11:05 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 30, 11:05 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
1105 AM CST SAT MAR 30 2002

...AVIATION DISCUSSION...
DRY SLOT WORKING INTO WESTERN N TEXAS LATE THIS MORNING SO AIRPORTS
WILL LIKELY SEE A LIMITED BREAK IN PCPN/THUNDER FOR A COUPLE OF
HOURS. STILL...NEW DEVELOPMENT ALREADY OCCURRING IN THE SLOT AS
ATMOSPHERE QUICKLY RECOVERS. BELIEVE BEST CHANCES FOR THUNDER WILL
BE EARLY AFTN TO EARLY EVENING...SO WILL LIMIT TS TO THOSE PERIODS.
STILL...EMBEDDED THUNDER COULD LINGER AFTER 02Z. WINDS WILL BECOME
MORE NE AND THEN N THIS AFTERNOON AND EVENING AS SURFACE LOW BEGINS
TO SWEEP THROUGH. 80

1010 AM PUBLIC DISCUSSION...
VISIBLE SATELLITE IMAGERY INDICATES THAT CLEARING IS OCCURRING
UNDERNEATH DRY SLOT ACROSS SOUTHWEST TEXAS...WITH SOME BREAKS IN THE
LOW CLOUDS EVEN MAKING IT INTO THE SOUTHWEST PORTION OF THE CWA.
CURRENT THINKING IS THAT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
WILL DEVELOP IN THE DRY SLOT REGION AND MOVE ACROSS THE AREA LATER
THIS AFTERNOON...SO WILL BASICALLY LEAVE CURRENT FORECAST WORDING
UNCHANGED.  OTHER THAN REMOVING THE SEVERE THUNDERSTORM WATCH AND
TWEAKING WINDS AND TEMPS...NO MAJOR CHANGES ARE PLANNED.

DD/65

.FWD...FLASH FLOOD WATCH TODAY FOR THE NORTHERN HALF OF NORTH TEXAS.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 10:58 PM CSTSevere Thunderstorm WarningFWDWise47 min
Mar 29, 11:05 PM CSTSevere Thunderstorm WarningFWDEastland55 min
Mar 29, 11:17 PM CSTSevere Thunderstorm WarningFWDJack28 min
Mar 29, 11:22 PM CSTSevere Thunderstorm WarningFWDJack23 min
Mar 29, 11:45 PM CSTSevere Thunderstorm WarningFWDWise25 min
Mar 29, 11:54 PM CSTSevere Thunderstorm WarningFWDPalo Pinto56 min
Mar 30, 12:05 AM CSTSevere Thunderstorm WarningFWDErath55 min
Mar 30, 12:42 AM CSTSevere Thunderstorm WarningFWDParker78 min
Mar 30, 1:02 AM CSTSevere Thunderstorm WarningFWDDenton43 min
Mar 30, 1:31 AM CSTSevere Thunderstorm WarningFWDTarrant59 min
Mar 30, 2:02 AM CSTSevere Thunderstorm WarningFWDMills58 min
Mar 30, 2:14 AM CSTSevere Thunderstorm WarningFWDEllis, Johnson46 min
Mar 30, 2:23 AM CSTSevere Thunderstorm WarningFWDTarrant52 min
Mar 30, 2:34 AM CSTSevere Thunderstorm WarningFWDDallas71 min
Mar 30, 2:42 AM CSTFlash Flood WarningFWDDallas4 hr
Mar 30, 11:44 AM CSTSevere Thunderstorm WarningFWDMilam46 min
Mar 30, 12:04 PM CSTSevere Thunderstorm WarningFWDFalls56 min
Mar 30, 12:08 PM CSTSevere Thunderstorm WarningFWDMcLennan52 min
Mar 30, 1:04 PM CSTSevere Thunderstorm WarningFWDHill41 min
Mar 30, 1:13 PM CSTSevere Thunderstorm WarningFWDLimestone62 min
Mar 30, 1:18 PM CSTTornado WarningFWDLimestone42 min
Mar 30, 1:44 PM CSTTornado WarningFWDFreestone31 min
Mar 30, 2:12 PM CSTSevere Thunderstorm WarningFWDRobertson63 min
Mar 30, 2:19 PM CSTSevere Thunderstorm WarningFWDFreestone41 min
Mar 30, 2:24 PM CSTSevere Thunderstorm WarningFWDComanche51 min
Mar 30, 3:12 PM CSTSevere Thunderstorm WarningFWDComanche, Erath, Hamilton63 min
Mar 30, 5:36 PM CSTSevere Thunderstorm WarningFWDJohnson54 min
Mar 30, 5:53 PM CSTSevere Thunderstorm WarningFWDTarrant52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.